Duke Mathematical Journal

Tableaux combinatorics for the asymmetric exclusion process and Askey-Wilson polynomials

Sylvie Corteel and Lauren K. Williams

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Introduced in the late 1960s, the asymmetric exclusion process (ASEP) is an important model from statistical mechanics that describes a system of interacting particles hopping left and right on a one-dimensional lattice of n sites. It has been cited as a model for traffic flow and protein synthesis. In the most general form of the ASEP with open boundaries, particles may enter and exit at the left with probabilities α and γ, and they may exit and enter at the right with probabilities β and δ. In the bulk, the probability of hopping left is q times the probability of hopping right. The first main result of this paper is a combinatorial formula for the stationary distribution of the ASEP with all parameters general, in terms of a new class of tableaux which we call staircase tableaux. This generalizes our previous work for the ASEP with parameters γ=δ=0. Using our first result and also results of Uchiyama, Sasamoto, and Wadati, we derive our second main result: a combinatorial formula for the moments of Askey-Wilson polynomials. Since the early 1980s there has been a great deal of work giving combinatorial formulas for moments of various other classical orthogonal polynomials (e.g., Hermite, Charlier, Laguerre, Meixner). However, this is the first such formula for the Askey-Wilson polynomials, which are at the top of the hierarchy of classical orthogonal polynomials.

Article information

Source
Duke Math. J., Volume 159, Number 3 (2011), 385-415.

Dates
First available in Project Euclid: 29 August 2011

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1314648275

Digital Object Identifier
doi:10.1215/00127094-1433385

Mathematical Reviews number (MathSciNet)
MR2831874

Zentralblatt MATH identifier
1246.05170

Subjects
Primary: 05E10: Combinatorial aspects of representation theory [See also 20C30]
Secondary: 82B23: Exactly solvable models; Bethe ansatz 60C05: Combinatorial probability

Citation

Corteel, Sylvie; Williams, Lauren K. Tableaux combinatorics for the asymmetric exclusion process and Askey-Wilson polynomials. Duke Math. J. 159 (2011), no. 3, 385--415. doi:10.1215/00127094-1433385. https://projecteuclid.org/euclid.dmj/1314648275


Export citation

References

  • O. Angel, The stationary measure of a $2$-type totally asymmetric exclusion process, J. Combin. Theory Ser. A, 113 (2006), 625–635.
  • R. Askey and J. Wilson, Some basic hypergeometric orthogonal polynomials that generalize Jacobi polynomials, Mem. Amer. Math. Soc. 54 (1985), no. 319.
  • J. Baik, P. L. Ferrari, and S. Péché, Limit process of stationary TASEP near the characteristic line, Comm. Pure Appl. Math. 63 (2010), 1017–1070.
  • M. Balázs and T. Seppäläinen, Order of current variance and diffusivity in the asymmetric simple exclusion process, Ann. of Math. (2) 171 (2010), 1237–1265.
  • G. Ben Arous and I. Corwin, Current fluctuations for TASEP: A proof of the Prähofer-Spohn conjecture, Ann. Probab. 39 (2011), 104–138.
  • A. Borodin and P. L. Ferrari, Anisotropic KPZ growth in $2+1$ dimensions: Fluctuations and covariance structure, J. Stat. Mech. Theory Exp. (2009), no. 2, P02009.
  • R. Brak, S. Corteel, J. Essam, R. Parviainen, and A. Rechnitzer, A combinatorial derivation of the PASEP stationary state, Electron. J. Combin. 13 (2006), R108.
  • R. Brak and J. W. Essam, Asymmetric exclusion model and weighted lattice paths, J. Phys. A 37 (2004), 4183–4217.
  • R. Bundschuh, Asymmetric exclusion process and extremal statistics of random sequences, Phys. Rev. E 65 (2002), 031911.
  • A. Burstein, On some properties of permutation tableaux, Ann. Comb. 11 (2007), 355–368.
  • S. Corteel, Crossings and alignments of permutations, Adv. Appl. Math. 38 (2007), no 2, 149–163.
  • S. Corteel and P. Nadeau, Bijections for permutation tableaux, European J. Combin. 30 (2009), 295–310.
  • S. Corteel, R. Stanley, D. Stanton, and L. Williams, Formulae for Askey-Wilson moments and enumeration of staircase tableaux, to appear in Trans. Amer. Math. Soc. preprint.
  • S. Corteel and L. Williams, A Markov chain on permutations which projects to the asymmetric exclusion process, Int. Math. Res. Not. IMRN (2007), no. 17, art. ID rnm055.
  • —, Tableaux combinatorics for the asymmetric exclusion process, Adv. in Appl. Math. 39 (2007), 293–310.
  • J. De Gier and F. H. L. Essler, Slowest relaxation mode of the partially asymmetric exclusion process with open boundaries, J. Phys. A 41 (2008), 485002.
  • A. De Médicis, D. Stanton, and D. White, The combinatorics of $q$-Charlier polynomials, J. Combin. Theory Ser. A, 69 (1995), 87–114.
  • B. Derrida, E. Domany, and D. Mukamel, An exact solution of a one dimensional asymmetric exclusion model with open boundaries, J. Statist. Phys. 69 (1992), 667–687.
  • B. Derrida, M. R. Evans, V. Hakim, and V. Pasquier, Exact solution of a 1D asymmetric exclusion model using a matrix formulation, J. Phys. A (1993), 1493–1517.
  • B. Derrida, J. L. Lebowitz, and E. R. Speer, Shock profiles for the asymmetric simple exclusion process, J. Statist. Phys. 89 (1997), 135–167.
  • E. Duchi and G. Schaeffer, A combinatorial approach to jumping particles, J. Combin. Theory Ser. A 110 (2005), 1–29.
  • F. Essler and V. Rittenberg, Representations of the quadratic algebra and partially asymmetric diffusion with open boundaries, J. Phys. A 29 (1996), 3375–3407.
  • P. L. Ferrari and H. Spohn, Scaling limit for the space-time covariance of the stationary totally asymmetric simple exclusion process, Commun. Math. Phys. 265 (2006), 1–44; Erratum, Comm. Math. Phys. 265 (2006), 45–46. \!;
  • P. Flajolet, Combinatorial aspects of continued fractions, Discrete Math. 32 (1980), 125–161.
  • D. Foata, A combinatorial proof of the Mehler formula, J. Combinatorial Theory Ser. A 24 (1978), 367–376.
  • G. Gasper and M. Rahman, Basic Hypergeometric Series, 2nd ed., Encyclopedia Math. Appl. 96, Cambridge Univ. Press, Cambridge, 2004.
  • L. Gwa and H. Spohn, Bethe solution for the dynamical scaling exponent of the noisy Burgers equation, Phys. Rev. A 46 (1992), 844–854.
  • M. Ismail and D. Stanton, “More orthogonal polynomials as moments” in Mathematical Essays in Honor of Gian-Carlo Rota, Progr. Math. 161, Birkhäuser, Boston, 1998, 377–396.
  • M. Ismail, D. Stanton, and X. Viennot, The combinatorics of $q$-Hermite polynomials and the Askey-Wilson integral, European J. Combin. 8 (1987), 379–392.
  • K. Johansson, Shape fluctuations and random matrices, Comm. Math. Phys. 209 (2000), 437–476.
  • A. Kasraoui, D. Stanton, and J. Zeng, The combinatorics of Al-Salam–Chihara $q$-Laguerre polynomials, Adv. Appl. Math. 47 (2011), 216–239.
  • D. Kim, D. Stanton, and J. Zeng, The combinatorics of the Al-Salam–Chihara $q$-Charlier polynomials, Sém. Lothar. Combin. 54 (2006), art. no. B54i.
  • R. Koekoek, P. Lesky, and R. Swarttouw, Hypergeometric orthogonal polynomials and their $q$-analogues, Springer Monogr. Math., Springer, Berlin, 2010.
  • J. Macdonald, J. Gibbs, and A. Pipkin, Kinetics of biopolymerization on nucleic acid templates, Biopolymers 6 (1968), 1–5.
  • P. Nadeau, The structure of alternative tableaux, J. Combin. Theory Ser. A 118 (2011), 1638–1660.
  • A. Postnikov, Total positivity, Grassmannians, and networks, preprint.
  • J. Quastel and B. Valko, $t^{1/3}$ superdiffusivity of finite-range asymmetric exclusion processes on $\mathbb{Z}$, Comm. Math. Phys. 273 (2007), 379–394.
  • T. Sasamoto, One-dimensional partially asymmetric simple exclusion process with open boundaries: Orthogonal polynomials approach, J. Phys. A 32 (1999), 7109–7131.
  • M. Schreckenberg and D. Wolf, Traffic and Granular Flow '97, Springer, Singapore, 1998.
  • L. Shapiro and D. Zeilberger, A Markov chain occurring in enzyme kinetics, J. Math. Biol. 15 (1982), 351–357.
  • R. Simion and D. Stanton, Octabasic Laguerre polynomials and permutation statistics, J. Comput. Appl. Math. 68 (1996), 297–329.
  • D. Simon, Construction of a coordinate Bethe ansatz for the asymmetric simple exclusion process with open boundaries, J. Stat. Mech. Theory Exp. (2009), art. no. P07017.
  • F. Spitzer, Interaction of Markov processes, Adv. Math. 5 (1970), 246–290.
  • E. Steingrímsson and L. Williams, Permutation tableaux and permutation patterns, J. Combin. Theory Ser. A 114 (2007), 211–234.
  • C. A. Tracy and H. Widom, Integral formulas for the asymmetric simple exclusion process, Comm. Math. Phys. 279 (2008), 815–844.
  • —, Total current flucturations in the asymmetric simple exclusion process, J. Math. Phys. 50 (2009), art. no. 095204.
  • —, Asymptotics in ASEP with step initial condition, Comm. Math. Phys. 290 (2009), 129–154.
  • M. Uchiyama, T. Sasamoto, and M. Wadati, Asymmetric simple exclusion process with open boundaries and Askey-Wilson polynomials, J. Phys. A. 37 (2004), 4985–5002.
  • X. G. Viennot, “A combinatorial theory for general orthogonal polynomials with extensions and applications” in Orthogonal Polynomials and Applications, (Bar-le-Duc, 1984), Lecture Notes in Math. 1171, Springer, Berlin, 1985, 139–157.
  • —, Alternative tableaux, permutations, and partially asymmetric exclusion process, lecture delivered at the Isaac Newton Institute, Cambridge, 23 April 2008, http://www.newton.ac.uk/webseminars/pg+ws/2008/csm/csmw04/0423/viennot (accessed 15 June 2011). \endthebibliography